Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
June 1, 2005
Diagnosis and Symptoms, Insulin
Question from Mokopane, South Africa:
I am a 24 year old male. I was diagnosed with type 1 diabetes six months ago after being admitted to the hospital with ketoacidosis and a blood glucose level of 48.5 mmol/L [873 mg/dl]. Two and a half months prior to my diagnosis, I was 15 kg (33 pounds) overweight and was diagnosed with hypertension (BP 165/112) and treated with Ziak (Hydrochlorothiazide 6.25mg, Bisoprolol fumarate 10mg). Within a few days of beginning with the hypertension medication, I started experiencing diabetic symptoms (extreme thirst, frequent urination, blurred vision, etc.). By the time I saw a doctor and was diagnosed with diabetes, I had lost over 25 kg (55 pounds), was dizzy and permanently tired. On diagnosis, I was put onto Lantus and NovoRapid insulins and the hypertension medication was stopped (no further problems here). I have been slowly decreasing the insulin dosage and stopped taking all insulin a week ago. My blood glucose levels are normal most of the time, but occasionally shoot up to 9 mmol/L [162 mg/dl] two hours after lunch, then back to 5 mmol/L [90 mg/dl] three to four hours after eating. I eat healthily and exercise regularly. My BMI is now 21. I would like to know what role the hypertension medication had in causing the diabetic symptoms. Do you think that the diagnosis of type 1 is correct or should I request further tests?
The diagnosis, according to your information, appears correct, but a C-Peptide level may be useful in the diagnosis of type 1 diabetes. Also, a GAD-65 level may also be helpful. This is an immunological marker and may indicate an autoimmune cause. It is unlikely that the hypertensive medication was the cause of the diabetes or ketoacidosis, though certain medications can elevate blood glucoses.
It appears you may be entering a honeymoon period which can be varied in it’s length. I would discuss this with your physician specialist and I would not unilaterally discontinue medications without advice from them. I would also discuss with them how often to monitor your glucoses. You may be having fluctuations after meals since you are noting elevated glucoses to 9 mmol/L [162 mg/dl].